[Skip to Content]
[Skip to Content Landing]
Article
July 1954

FALLACY IN USING URINE TESTS AS INDICATORS OF ANTICONVULSANT DRUG TOXICITY

Author Affiliations

RIVERSIDE, R. I.
From the Emma Pendleton Bradley Home.

AMA Am J Dis Child. 1954;88(1):67-71. doi:10.1001/archpedi.1954.02050100069008
Abstract

THE REMARKABLE progress made in the control of epilepsy during the past five years has been due, in a large measure, to a handful of drugs with anticonvulsant action. Many of these drugs, such as trimethadione (Tridione)* and phenacemide (Phenurone), have potentially serious side-effects.† A few deaths have been attributed to trimethadione, phenacemide,‡ and Mesantoin.§ Dermatitis medicamentosa,7 the nephrotic syndrome,‖ and bone marrow depression¶ are the serious toxic reactions of these newer anticonvulsants. These have occurred more often when combined with the standard anticonvulsant preparations.# Judicious use, along with frequent clinical and laboratory observations during periods when the drugs are being used, should avoid serious complications in a high percentage of these patients.*

Recently, a report from England of the nephrotoxic effects of drugs used in the treatment of petit mal19 suggested that even minor urinary changes occurring during the administration of trimethadione or paramethadione (Paradione) may indicate

First Page Preview View Large
First page PDF preview
First page PDF preview
×